Cold/Wind Chill, Iroquois
- When
- January 21, 6:00 PM CST to January 24, 12:00 PM CST
- Where
- Iroquois forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.747, -87.824 (the zone’s center; the record gives no point)
Very cold temperatures persisted from the evening of January 20th through morning of January 24th. The coldest morning was January 21st when many locations measured low temperatures in the single digits below zero.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very cold temperatures persisted from the evening of January 20th through morning of January 24th. The coldest morning was January 21st when many locations measured low temperatures in the single digits below zero. A 47 year old man in Gilman in Iroquois County died from cold exposure. Low temperatures were in the single digits. An 80 year old male died from cold exposure in Chicago on January 24th when low temperatures were in the teens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 21, 5:51 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 551 PM CST FRI JAN 21 2011 .DISCUSSION... 310 PM CST THE WEATHER SITUATION WILL REMAIN QUITE ACTIVE AND CHANGEABLE FOR THE NEXT SEVERAL DAYS. HOWEVER...EVEN THOUGH THE LONG WAVE PATTERN IS SHAPING UP TO BE NEARLY STATIONARY OVER THE CONUS...WITH AN AMPLIFYING RIDGE OVER THE ERN PACIFIC AND WEST COAST...AND BROAD TROUGHING OVER THE CENTRAL AND ERN CONUS...AN NORTHERN STREAM SHORT WAVE PATTERN WILL BRING PERIOD CHANCES OF LIGHT SNOW WITH TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL. FOR THE NEAR TERM...SFC HIGH PRESSURE WILL MOVE THROUGH THE MIDWEST AS A SFC TROUGH DEVELOPS OVER THE NRN PLAINS AND APPROACHES THE MISSISSIPPI VALLEY. WITH THE RIDGE AXIS CROSSING IL/IN THIS AFTERNOON AND EVENING...WINDS WILL CONTINUE TO DROP OFF WHILE TEMPERATURES RANGE FROM THE LOWER TEENS IN DOWNTOWN CHICAGO TO THE MIDDLE SINGLE DIGITS OVER THE REST OF THE AREA. AS THE RIDGE AXIS MOVE TO THE EAST...LOW LEVEL FLOW WILL BECOME MORE SOUTHERLY SETTING UP A PATTERN OF WEAK WARM ADVECTION. WHILE SKIES REMAIN MOSTLY CLEAR...TEMPERATURES WILL BEGIN TO DROP AGAIN DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE RESULTANT RADIATIONAL COOLING SHOULD ALLOW TEMPERATURES TO DROP RAPIDLY DURING THE FIRST FEW HOURS AFTER SUNSET. OVERNIGHT LOW TEMPERATURES SHOULD OCCUR AROUND 03Z AND HAVE TRENDED CLOSER TO THE LOWER END OF THE GUIDANCE ENVELOPE WITH TEMPERATURES DROPPING TO ARND -3F WEST OF THE FOX VALLEY AND NORTH OF THE INTERSTATE 80 CORRIDOR. WITH WINDS BECOMING VERY LIGHT...DO NOT EXPECT WIND CHILLS TO DROP MUCH LOWER THAN -10 TO -15F AT THE TIME MIN TEMP. SO...HAVE NO PLANS FOR ANOTHER WIND CHILL ADVISORY. TEMPERATURES SHOULD THEN BEGIN TO SLOWLY RISE THROUGH THE REMAINDER OF THE NIGHT AS FLOW BECOMES INCREASINGLY SOUTHERLY IN ADVANCE OF THE SFC TROUGH APPROACHING FROM THE WEST. THE NEXT WEATHER CONCERN WILL BE IN ASSOCIATION WITH THE AFOREMENTIONED SFC TROUGH AND AN ASSOCIATED MID LEVEL SHORT WAVE. THE LATEST MODEL RUNS HAVE BEEN LESS ORGANIZED WITH THIS SYSTEM...WHICH IS ACTUALLY 2 SEPARATE SHORTWAVES...ONE TRACKING THROUGH THE UPPER GREAT LAKES AND ANOTHER TRACKING INTO THE LOWER OHIO VALLEY. THESE 2 SHORTWAVES ARE LOOKING TO REMAIN UNPHASED...WITH THE NRN WAVE LOOKING TO BE THE STRONGER OF THE TWO. WITH THE LOCAL AREA REMAINING CUT OFF FROM ANY SIGNIFICANT LOW LEVEL MOISTURE BY A RIDGE OF HIGH PRESSURE EXTENDING FROM THE MID ATLANTIC TO WRN GULF COAST...ANY PCPN WILL BE THE RESULT OF WEAK UPPER LEVEL FORCING SQUEEZING OUT THE LIMITED MOISTURE IN PLACE. EXPECT SOME LIGHT SNOW TO REACH THE I-39 CORRIDOR BY LATE THIS EVENING AND THEN STEADILY SPREAD EWD OVERNIGHT. WHILE MOST OF THE AREA WILL LIKELY SEE SOME LIGHT SNOW OVERNIGHT AND EARLY TOMORROW MORNING...ACCUMULATIONS SHOULD RANGE FROM A DUSTING TO A COUPLE TENTHS OF AN INCH. THERE WILL BE ANOTHER CHANCE FOR SOME LIGHT SNOW AS ANOTHER NRN STREAM SHORTWAVE DROPS OUT OF THE NRN ROCKIES SATURDAY NIGHT. THE GUIDANCE IS TRENDING A LITTLE FARTHER SOUTH WITH THIS SYSTEM THAN PREVIOUS RUNS...INDUCING A WEAK SFC LOW OVER THE LOWER MISSISSIPPI VALLEY SUNDAY. WITH HIGH PRESSURE EXPECTED OVER THE ERN GREAT LAKES AND THE SFC LOW OVER THE LOWER MISSISSIPPI VALLEY...WEAK ELY FLOW WILL DEVELOP. HOWEVER...WITH THE MAIN FORCING FARTHER SOUTH THAN PREVIOUSLY ANTICIPATED...MUCH OF THE SNOW SHOULD BE CONFINED TO THE FAR SOUTHERN COUNTIES...WITH SOME LAKE EFFECT SNOW SHOWERS POSSIBLE FOR NERN ILLINOIS...PARTICULARLY LAKE COUNTY AND NRN COOK COUNTY. TEMPERATURES WILL BE ON A SLOW WARMING TREND...THOUGH REMAINING BELOW NORMAL THROUGH THE WEEKEND...WITH HIGHS TOPPING OUT IN THE UPPER TEENS TO ARND 20 AND OVERNIGHT LOWS IN THE UPPER SINGLE DIGITS TO LOW TEENS. BY MONDAY...HIGHS SHOULD REBOUND INTO THE LOW TO MIDDLE 20S AND TUESDAY SHOULD BE A NEAR BALMY UPPER 20S TO LOW 30S. ANOTHER WEAK CLIPPER SHOULD BRING ANOTHER CHANCE FOR SOME LIGHT SNOW EARLY NEXT WEAK...BUT AGAIN...ANY ASSOCIATED SNOW SHOULD BE LIGHT. KREIN && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 00Z... * W WINDS BECOME S BY 06Z. * LGT SN OVERSPREADS TERMINALS AFT 08Z. * PSBL IFR CIGS WITH LGT SN 10-12Z. BEACHLER //DISCUSSION...UPDATED 00Z... SFC HIGH PRES CONTINUES TO SLIDE SE AWAY FROM THE GREAT LAKES REGION WITH A WEAK ELEVATED LOW PRESSURE PUSHING EAST FROM THE DAKOTAS THIS EVENING. AS THE HIGH PRES DEPARTS THE REGION...WINDS WILL CONTINUE TO BACK FROM THE W TO SW/S BY 06Z. CIGS WILL REMAIN VFR THRU 06Z...THEN ADDTL MOISTURE POOLS INTO THE MID/LOW LVLS AFT 06Z. LGT SN HAS CONTINUED TO FALL ACROSS MANY UPSTREAM LOCATIONS IN IA/SOUTHERN MN ASSOCIATED WITH THIS WEAK LOW PRES APPROACHING THE REGION. EXPECT LGT SN TO OVERSPREAD NORTHERN IL AIRFIELDS AFT 06Z...WITH PSBLY A 08-12Z WINDOW OF STEADIER SN. IT CURRENTLY DOESN/T APPEAR VSBYS WILL REDUCE TO 3SM...SO HAVE HELD VSBYS AT 4SM WITH THE STEADIER SN BTWN 10-12Z. WITH HOW DRY THE ATMOS CURRENTLY IS...SN IS EXPECTED TO REMAIN IN POWDER FORM OR FLUFFY SN. CIGS WITH THIS AREA OF SN SHUD REDUCE TO ARND 2KFT AGL. THEN WEAK HIGH PRES PUSHES IN FROM THE WEST AND SHUD HELP TO ERODE LOW CLOUDS AND INCREASE CIGS TO VFR BY 15Z. WINDS THEN TURN W/NW AFT DAYBREAK SAT. BEACHLER //ORD AND MDW CONFIDENCE...UPDATED 00Z... * HIGH CONFIDENCE ON TAF THRU 06Z. * MEDIUM CONFIDENCE ON PRECISE ARRIVAL TIME OF LGT SN AFT 06Z. * MEDIUM CONFIDENCE CIGS/VSBYS WILL HOLD AT MVFR. * LOW CONFIDENCE ON CIGS IMPROV TO VFR BY 15Z SAT. BEACHLER //OUTLOOK FOR ORD/MDW FOR 06Z SUNDAY-12Z THURSDAY...UPDATED 18Z... SATURDAY NIGHT...VFR. SUNDAY...POSSIBLE LAKE EFFECT SNOW. POSSIBLE MVFR. MONDAY...CHANCE OF SNOW AND MVFR. TUESDAY...VFR. WEDNESDAY...VFR. THURSDAY...VFR. && .MARINE... 207 PM...A LARGE RIDGE OF HIGH PRESSURE EXTENDS FROM ONTARIO SOUTH TO THE OHIO VALLEY. THIS RIDGE WILL SPLIT INTO TWO AREAS OF HIGH PRESSURE THIS EVENING...AS AN AREA OF LOW PRESSURE OVER THE DAKOTAS MOVES EAST ACROSS FAR NORTHERN LAKE MICHIGAN SATURDAY MORNING. GRADIENT BECOMES SOMEWHAT COMPLEX AS A RESULT WITH SOUTHWESTERLY WINDS INCREASING AHEAD OF THE LOW LATER TONIGHT INTO SATURDAY MORNING. THEN ONCE THE LOW MOVES EAST OF THE LAKE SATURDAY AFTERNOON...WINDS SHIFT TO THE NORTHWEST AND EVENTUALLY NORTH AS SPEEDS ALSO INCREASE AS THE GRADIENT TIGHTENS WITH HIGH PRESSURE BUILDING ACROSS THE NORTHERN LAKES SATURDAY NIGHT INTO SUNDAY MORNING. WINDS 20-25KTS SEEM REASONABLE BUT A FEW HIGHER GUSTS ARE CERTAINLY POSSIBLE AS THE TIGHTEST GRADIENT MOVES ACROSS THE LAKE. THIS HIGH WILL MOVE ACROSS LAKE MICHIGAN SUNDAY WITH WINDS TURNING SOUTHERLY AS THE HIGH SHIFTS EAST. CMS && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 328 PM CST FRI JAN 21 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 222130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 328 PM CST FRI JAN 21 2011 /428 PM EST FRI JAN 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. LIGHT SNOW WILL LIKELY DEVELOP OVERNIGHT...THOUGH ANY ACCUMULATIONS SHOULD BE LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED LAKE EFFECT SNOW SHOWERS ARE POSSIBLE SUNDAY FOR NORTHERN COOK AND LAKE COUNTIES IN ILLINOIS. PERIODS OF LIGHT SNOW ARE POSSIBLE FOR THE ENTIRE OUTLOOK AREA SUNDAY NIGHT THROUGH TUESDAY MORNING. THE BEST CHANCE FOR ACCUMULATING SNOW SHOULD BE CONFINED TO LOCATIONS SOUTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-222130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 328 PM CST FRI JAN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-222130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 328 PM CST FRI JAN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KREIN
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Iroquois | 2011-01-22 | 47 | Male | Outside/Open Areas | Direct |
| Cold/Wind Chill, Cook | 2011-01-24 | 80 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277979, 277980.